Kounis syndrome was first described in 1991 by Kounis and Zafras as “the coincidental occurrence of chest pain and allergic reactions accompanied by clinical and laboratory findings of classical angina pectoris caused by inflammatory mediators released during an allergic insult . In addition to coronary arterial involvement, the entity ”Kounis syndrome” today encompasses other arterial systems with similar physiology such as mesenteric and cerebral circulation resulting in ischaemia/infarction of the vital organs [5,6].
There are several causes that have been reported as capable of inducing Kounis syndrome. These include a number of drugs(antibiotics, analgesics, antineoplastics, contrast media, corticosteroids ,intravenous anaesthetics, non steroid anti inflammatory drugs, skin disinfectants, thrombolytics, anticoagulants, proton pump inhibitors),various conditions (angio-oedema, bronchial asthma, urticaria, food allergy, exercise induced allergy, mastocytosis, serum sickness),and environmental exposure (stings by ants, bees, wasps, jellyfish, grass cutting, millet allergy, poison ivy, latex contrast, shell fish eating, viper venom envenoming) .
Pathophysiologically, Kounis syndrome typically results from mast cells degranulation in the setting of an allergic insult with the subsequent release of numerous inflammatory mediators such as histamine, neural proteases, arachidonic acid products, platelet activating factors and variety of cytokines [5,8]. These chemical mediators have been implicated in coronary vasospasm and atheromatous plaque rupture leading to acute coronary syndrome. Released mediators can be preformed(histamine, neutral proteases-chymase and tryptase, platelet activating factor) or newly synthesized (cytokines,chemokines,arachidonic acid products-leukotrienes, prostaglandins) .They can act either locally and/or systemically, and play important roles in the activation and interaction between other cells involved in allergic reactions(macrophages, T-lympocytes, endothelial cells).The most important among the various madiators are histamine,serotonin, and leukotrienes .
There are three variants of Kounis syndrome. Type I variant includes patients with normal or nearly normal coronary arteries without predisposing factors for coronary artery disease in whom acute allergic attacks can induce either coronary artery spasm alone without raised cardiac enzymes and troponins [2,10,11]. Type II variant includes patients with culprit but quiescent pre-existing atheromatous disease in whom the acute allergic attacks can induce either coronary artery spasm, or plaque rupture manifesting as acute myocardial infarction [2,10]. Recently described type III variant includes patients with stent thrombosis in whom thrombus harvesting and staining with hematoxycillin-eosin and Giemsa shows the presence of eosinophils and mast cells respectively, in the pathology specimens. Furthermore, type III variant is diagnosed in patients with stent implantation who died suddenly and histological examination of coronary intima, media or adventitia adjacent to stent was found to be infiltrated by eosinophils and/or mast cells [1,2,10]. However, in all these types, the prognosis depended on the magnitude of the initial allergic response, the patient’s sensitivity, co-morbidities, the site of antibody antigen reaction, the allergen concentration and the route of allergen entrance [1,2]. Our patient was 74 years old and had type 2 diabetes mellitus and dyslipidaemia as a predisposing factor for coronary artery disease. He had no previous history of angina and his 2 echocardiograms were normal. He was unwilling to undergo exercise stress testing and coronary angiography. But without coronary angiogram it was difficult to determine which type of Kounis syndrome he actually had.
It is a known fact that adrenaline can accelerate thrombus formation in animals and in man possibly by increased factor v activity and shown in animals to release thromboplastin-like substance from the walls of blood vessels [12,13]. It causes both coronary vasodilatation and myocardial oxygen demand by direct ionotropic and chronotropic effects. Adrenaline has been used historically as a provocation test for angina pectoris and often used in the treatment of anaphylactic shock . Though adrenaline is a life saving drug in anaphylaxsis it can cause adverse effects in sulfite allergic patients. Epinephrine(Adrenaline) contains metabisulfite as a preservative . Anaphylactoid shock from ehinephrine-containning metasulfite occurred during epidural anaesthesia for cessarian section . There are reports of hypersensitivity, anaphylaxis and even death from Kounis syndrome from sulfite administration [3,14]. Sulfites have a useful role to play in helping preserve many foods and beverages. Having consumed such foods or drinks people may have experienced allergic conditions in the past. So it is very important to take detailed allergic history including history of sulfite allergy when considering the use of adrenaline. Adrenaline is still the primary drug for anaphylaxis, but avoidance of medications containing sulfites should be considered in the sulfite-sensitized patient . Preservative-free epinephrine is now available. It should be given intramuscularly (IM) because it has a faster onset of action and maintains a more stable concentration compared to the subcutaneous route [recommended IM dose,0.2-0.5 mg(1:1000)] .
Our patient’s chest pain occurred about 20 minutes after the first dose of IV antibiotic administration but before adrenalin was given. Also his ECG changes appeared before giving adrenalin. This evidence supports the occurrence of this acute coronary event as a direct consequence of the co- amoxyclavulanic acid. On the other hand, hypotension caused by anaphylaxis can lead to myocardial hypoperfusion and acute ischemia. Even though this patient recovered from anaphylactic shock within a few minutes of emergency treatment, it took several hours for ECG changes to reverse. It may be possibly due to the prolonged effects of anaphylaxis and released mediators for myocardium and coronary vasculature.
With regard to the therapeutic approach to coronary spasms following an allergic reaction, the medications should include vasodilators, such as nitrates, and calcium channel inhibitors, which are in any case the treatment of choice for every case of coronary spasm [1,2,16]. In contrast, the role of corticosteroids and antihistamines, apart from their clear usefulness in the treatment of systemic manifestations of allergy has not been fully determined. In other words, it is not known to what extent these, and other pharmaceutical agents have a stabilizing action on the membrane of mast cells or restrict the action of mediators of the allergy, or play a role in the treatment of acute coronary events that are caused by allergic reactions [2,16]. Drugs including mediator antagonists, inhibitors of mediator biosynthesis, leukotriene antagonists, mediator receptor blockers such as sodium nedocromil, sodium cromoglycate, ketotifen, humanized IgG1 monoclonal antibodies and others which interfere with mast cell stabilization and prevent the release of mast cell contents and could emerge as novel therapeutic modalities capable of preventing acute coronary syndrome [1,2,10].